Skip to main content Accessibility help
×
Home

Defining Integers

  • Alexandra Shlapentokh (a1)

Abstract

This paper surveys the recent developments in the area that grew out of attempts to solve an analog of Hilbert's Tenth Problem for the field of rational numbers and the rings of integers of number fields. It is based on a plenary talk the author gave at the annual North American meeting of ASL at the University of Notre Dame in May of 2009.

    • Send article to Kindle

      To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      Defining Integers
      Available formats
      ×

      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      Defining Integers
      Available formats
      ×

      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      Defining Integers
      Available formats
      ×

Copyright

References

Hide All
[1] Cornelissen, Gunther, Pheidas, Thanases, and Zahidi, Karim, Division-ample sets and diophantine problem for rings of integers, Journal de Théorie des Nombres Bordeaux, vol. 17 (2005), pp. 727735.
[2] Cornelissen, Gunther and Shlapentokh, Alexandra, Defining the integers in large rings of number fields using one universal quantifier, Zapiski Nauchnykh Seminarov POMI, vol. 358 (2008), pp. 199223.
[3] Cornelissen, Gunther and Zahidi, Karim, Topology of diophantine sets: Remarks on Mazur's conjectures, Hilbert's tenth problem: Relations with arithmetic and algebraic geometry (Denef, Jan, Lipshitz, Leonard, Pheidas, Thanases, and Van Geel, Jan, editors), Contemporary Mathematics, vol. 270, American Mathematical Society, 2000, pp. 253260.
[4] Cornelissen, Gunther and Zahidi, Karim, Elliptic divisibility sequences and undecidable problems about rational points, Journal für die Reine und Angewandte Mathematik, vol. 613 (2007), pp. 133.
[5] Davis, Martin, Hilbert's tenth problem is unsolvable, American Mathematical Monthly, vol. 80 (1973), pp. 233269.
[6] Davis, Martin, Matiyasevich, Yuri, and Robinson, Julia, Hilbert's tenth problem, diophantine equations: Positive aspects of a negative solution, Proceedings of the symposium on pure mathematics, vol. 28, American Mathematical Society, 1976, pp. 323378.
[7] Denef, Jan, Hilbert's tenth problem for quadratic rings, Proceedings of the American Mathematical Society, vol. 48 (1975), pp. 214220.
[8] Denef, Jan and Lipshitz, Leonard, Diophantine sets over some rings of algebraic integers, Journal of London Mathematical Society, vol. 18 (1978), no. 2, pp. 385391.
[9] Denef, Jan, Lipshitz, Leonard, Pheidas, Thanases, and Van Geel, Jan (editors), Hilbert's tenth problem: Relations with arithmetic and algebraic geometry, Contemporary Mathematics, vol. 270, American Mathematical Society, Providence, RI, 2000.
[10] Eisenträger, Kirsten and Everest, Graham, Descent on elliptic curves and Hilbert's tenth problem, Proceedings of the American Mathematical Society, vol. 137 (2009), no. 6, pp. 19511959.
[11] Everest, Graham, van der Poorten, Alf, Shparlinski, Igor, and Ward, Thomas, Recurrence sequences. Mathematical Surveys and Monographs, vol. 104, American Mathematical Society, Providence, RI, 2003.
[12] Marker, David, Model theory, Graduate Texts in Mathematics, vol. 217, Springer-Verlag, New York, 2002, an introduction.
[13] Matiyasevich, Yuri V., Hilbert's tenth problem, Foundations of Computing Series, MIT Press, Cambridge, MA, 1993, translated from the 1993 Russian original by the author.
[14] Mazur, Barry, The topology of rational points, Experimental Mathematics, vol. 1 (1992), no. 1, pp. 3545.
[15] Mazur, Barry, Questions of decidability and undecidability in number theory, The Journal of Symbolic Logic, vol. 59 (1994), no. 2, pp. 353371.
[16] Mazur, Barry, Open problems regarding rational points on curves and varieties, Galois representations in arithmetic algebraic geometry (Scholl, A. J. and Taylor, R. L., editors), Cambridge University Press, 1998.
[17] Mazur, Barry and Rubin, Karl, Ranks of twists of elliptic curves and Hilbert's tenth problem, Inventiones Mathematicae, vol. 181 (2010), pp. 541575.
[18] Pheidas, Thanases, Hilbert's tenth problem for a class ofrings of algebraic integers, Proceedings of American Mathematical Society, vol. 104 (1988), no. 2, pp. 611620.
[19] Poonen, Bjorn, Using elliptic curves of rank one towards the undecidability of Hilbert's tenth problem over rings of algebraic integers, Algorithmic number theory (Fieker, C. and Kohel, D., editors), Lecture Notes in Computer Science, vol. 2369, Springer Verlag, 2002, pp. 3342.
[20] Poonen, Bjorn, Hilbert's tenth problem and Mazur's conjecture for large subrings of ℚ, Journal of the American Mathematical Society, vol. 16 (2003), no. 4, pp. 981990.
[21] Poonen, Bjorn, Undecidability in number theory, Notices in the American Mathematical Society, vol. 55 (2008), no. 3, pp. 344350.
[22] Poonen, Bjorn, Characterizing integers among rational numbers with a universal-existential formula, American Journal of Mathematics, vol. 131 (2009), no. 3, pp. 675682.
[23] Poonen, Bjorn, Elliptic curves whose rank does not grow and Hilbert's tenth problem over the rings of integers, private communication.
[24] Poonen, Bjorn and Shlapentokh, Alexandra, Diophantine definability of infinite discrete non-archimedean sets and diophantine models for large subrings of number fields, Journal für die Reine und Angewandte Mathematik, vol. 2005 (2005), pp. 2748.
[25] Robinson, Julia, Definability and decision problems in arithmetic, The Journal of Symbolic Logic, vol. 14 (1949), pp. 98114.
[26] Rogers, Hartley, Theory of recursive functions and effective computability, McGraw-Hill, New York, 1967.
[27] Shlapentokh, Alexandra, Extension of Hilbert's tenth problem to some algebraic number fields, Communications on Pure and Applied Mathematics, vol. XLII (1989), pp. 939962.
[28] Shlapentokh, Alexandra, Diophantine definability over some rings of algebraic numbers with infinite number of primes allowed in the denominator, Inventiones Mathematicae, vol. 129 (1997), pp. 489507.
[29] Shlapentokh, Alexandra, Defining integrality at prime sets of high density in number fields, Duke Mathematical Journal, vol. 101 (2000), no. 1, pp. 117134.
[30] Shlapentokh, Alexandra, Hilbert's tenth problem over number fields, a survey, Hilbert's tenth problem: Relations with arithmetic and algebraic geometry (Denef, Jan, Lipshitz, Leonard, Pheidas, Thanases, and Van Geel, Jan, editors), Contemporary Mathematics, vol. 270, American Mathematical Society, 2000, pp. 107137.
[31] Shlapentokh, Alexandra, On diophantine definability and decidability in large subrings of totally real number fields and their totally complex extensions of degree 2, Journal of Number Theory, vol. 95 (2002), pp. 227252.
[32] Shlapentokh, Alexandra, Hilbert's tenth problem: Diophantine classes and extensions to global fields, Cambridge University Press, 2006.
[33] Shlapentokh, Alexandra, Elliptic curves retaining their rank in finite extensions and Hilbert's tenth problem for rings of algebraic numbers, Transactions of the American Mathematical Society, vol. 360 (2008), no. 7, pp. 35413555.
[34] Shlapentokh, Alexandra, Rings of algebraic numbers in infinite extensions of ℚ and elliptic curves retaining their rank, Archive for Mathematical Logic, vol. 48 (2009), no. 1, pp. 77114.
[35] Shlapentokh, Alexandra, Using indices of points on an elliptic curve to construct a diophantine model of ℤ and define ℤ using one universal quantifier in very large subrings of number fields, including ℚ, arXiv:090l.4168v1 [math.NT].
[36] Silverman, Joseph, The arithmetic of elliptic curves, Springer Verlag, New York, New York, 1986.

Related content

Powered by UNSILO

Defining Integers

  • Alexandra Shlapentokh (a1)

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.